Beyond frustrated : So many doctors with... - My MSAA Community

My MSAA Community
5,718 members13,149 posts

Beyond frustrated

Jeremyhess1980
Jeremyhess1980

So many doctors with different opinions. One doctor wants me to hold off on the copaxone injections till I’m on Prozac for a couple weeks. The neurologist says Prozac isn’t important right now. The problem is every time I schedule injection training I get so sick with panic over it and can’t follow through on training so I was hoping to get my anxiety under control before doing injections. I really have no idea what to do and losing faith in all my doctors very quickly. My neurologist then tells me that everything I’m experiencing is not MS related and that there is something else going on. Oh really !!! Well how bout we figure out what so I can get feeling better or is that to much to ask! I’m losing patience and hope pretty quick and just don’t know what to do anymore

9 Replies
oldestnewest

Did they give you an auto injector for Copaxone 🤷🏼‍♂️. Sure made it easier when I was on it. There are not very many people who like needles. It’s hard to get started, but once you get it in your mind it is helping you with your MS it will become easier 👍. Hang in there and get one of them started or both, it’s for your health 🙏😉🐾 Ken

Jeremyhess1980
Jeremyhess1980
in reply to Kenu

It’s not so much the needles that bother me. It’s the idea that I have this disease and have to take medication at all Also I get really bad anxiety over side effects which if I’m being honest is my biggest issue I’m just not sure how to get over that

Have you considered a glass of wine or something chocolate on shot night and watching something funny, like Archer? It takes a while to wrap your head around MS, I would give it a year to work through the grief process. But not wait a year to start your med, of course.

You can do this. We have all had to face down that 1st injection (or infusion). I know that soon you will be posting about your victory over MS, anxiety and fear. Don’t give the shot to you, give it to the MS. We are all rooting for you. It will get easier. Do take an antidepressant though, because your brain is under attack. My Dr said “you need to start an antidepressant and you will have to have shots the rest of your life.” I thought getting shots was mandatory like being diabetic. It made it easier I think, believing that I had no choice but to get on a DMT by the following week. If you want to delay progression and damage BEFORE it affects you then it truly is mandatory.

Are you saying that your neurologist isn’t sure that you have MS or that he isn’t sure that some specific symptoms aren’t related to your MS?

You may or may not have the side effects that others have experienced, they may not be very bad. If you start on a drug, and the symptoms are really bad, you can stop taking it, it is your body, not the doctors.

If you feel that the medication can/will help slow or stop the progression of your disease then it may be worth it. Only you can decide.

greaterexp
greaterexpCommunityAmbassador

I understand your fears about side effects. It can seem as though doctors can't agree about what is most important, and most feel that whatever their specialty is deserves the most attention. What matters to you most?

I was concerned, too, about side effects from the Copaxone. But my fear of delaying treatment and adding additional lesions sort of forced me to jump in and do that first injection. For me, the greater concern was the potential advancement of my disease and faster debilitation. I was still adjusting to the idea of having MS, even though I didn't start the Copaxone for a few months after the diagnosis, mainly due to insurance issues. It turned out that I have had no side effects, other than mild local irritation. Additional good news is that the MRI I just had showed no new lesions or disease activity after about 1-1/2 years on Copaxone.

You're a smart cookie and will decide what you need to do based on good information, rather than raw emotion. You're still in the process of accepting this disease, so be patient with yourself. I agree that doing something to ease your anxiety will help you once you make the decision to move ahead with a DMT. A glass of wine or something with CBDs may help if not contraindicated with other medications, and as kdali recommended, doing something mentally relaxing is good therapy. I'd be honest (nicely!) with your doctors about the need for them to cooperate and help you with your anxiety. It may help you feel empowered.

Let us know how you're doing and what you decide.

The auto injector keeps the needle out of sight. I think that the fear of needles is a universal reaction. Nobody wants to get one shot, much less 3 times a week. The nurse who trains you will be completely used to needle phobia and make it less traumatic for you. This is their specialty and newly diagnosed patients are who they care for. I have taken Copaxone since my son stopped nursing in 2002. It has downsides, but the interferons are far worse than anything Copaxone can throw at you. My husband fires the autojector while I say the Lords Prayer. There will be pain but I always say “it’s better than not being able to walk!” After injections have your favorite show to watch on DVR. It needs to be a show or movie that will distract you from the initial OW. Alcohol probably wouldn’t be a good idea because of the possibility of interaction with other medicine. If you live in a compassionate state cannabis really does help ease the pain and anxiety after the injection.

My Dr in 1999 made it seem like I was diabetic. She said “you will have to have shots the rest of your life”. I am so glad that DMT was not presented to me as optional. I absorbed the diagnosis and needing the shots at the same time. I chose Avonex initially because it was only once a week. After a year I went to a different Dr who said that the majority of my symptoms were from the Avonex shots- not MS. Instead of the post injection flu symptoms going away over time (like the mfr promised) I was sick longer after each shot. He said take Copaxone- it has no flu like symptoms and it doesn’t have the pregnancy warnings like interferons. I was a newly wed and after less than a year on Copaxone I found out I was pregnant. Immediately stopped the shots and had a full term healthy pregnancy. I was in a “registry “ of moms that got pregnant while taking Copaxone. My son is over 6 Feet tall and takes AP (college level) classes. He also has played the cello since 6 th grade. He is most definitely not compromised in any way due to my taking Copaxone prior to conceiving. Copaxone gave me the courage to become a mom in spite of MS.

Be patient with yourself. Easier said than done, I know. The side effects to any drug is scary. The televised mass media of pharmaceuticals is scary. Ever pay attention to the rapid listing of possible side effects at the end of those commercials? Yikes! Please don’t read into the side effects so much you create internal fear. The Shared Solutions training nurses are going to be your best friends when getting started. They will address every fear you have when doing the injection training. Yes, it is their job, but you will develop a relationship with them in your new journey with this stupid disease.

Doctors! Oh my word! They’re all so opinionated about the right course of action. I have some great doctors, but I don’t need my gynecologist meddling in neurology. It’s not his specialty! I, finally, told him let’s leave my MS care with guy across the hall (yes, the two clinics are adjacent from each other). It was my nicest way possible telling him to zip it 🤐.

It’s hard getting started and it’s mind boggling right after initial diagnosis. All I can tell you is it’s going to be okay. You’re going to be okay. You WILL find your path in this journey. I always encourage newly diagnosed to write down every fear you have about your new medication. If the training nurse doesn’t ask, tell them you want to address these questions. They are there to help you in your journey. Please keep us posted. 😊

You may also like...